Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Jacksonville, FL

February 22, 1998Charlton County, Ware County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Feb 22, 1998, 5:33 PM EST for Charlton County, Ware County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 1998, 5:33 PM EST (22:33 UTC)
Expired
Feb 22, 1998, 9:00 PM EST
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Charlton County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 69 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 222235 COR
FFWJAX
FLC003-031-089-GAC049-299-230200-

BULLETIN
FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EST SUN FEB 22 1998

...THIS FLOOD WARNING APPLIES TO THE FOLLOWING COUNTIES...IN SOUTH
GEORGIA...CHARLTON AND SOUTHERN WARE. IN NORTH FLORIDA...BAKER...
DUVAL...NASSAU...

NUMEROUS REPORTS OF FLOODING IN NORTHERN FLORIDA ARE BEING RECIEVED...
ESPECIALLY IN THE JACKSONVILLE WESTSIDE...SPRINGFIELD AND MCCOYS
CREEK AREAS. RADAR INDICATES THAT ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES MAY FALL BY MIDNIGHT...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.
DUE TO THE SATURATED GROUND CONDITIONS ADDITIONAL FLOODING IS EXPECTED
OVERNIGHT.

IF YOU RECIEVED FLOODING DURING LAST MONDLAY'S STORM IT IS PRUDENT TO
ASSUME YOU WILL BE FLOODED ONCE AGAIN. TAKE PRECAUTIONS FOR THE
PROTECTION OF LIFE AND PROPERITY NOW. DO NOT WADE INTO FLOWING WATER OR
ATTEMPT TO DRIVE INTO WATER OF UNKNOWN DEPTH.

SANDRIK/MOBBS.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:40 AM EST, 7 hours 53 minutes earlier.

Area forecast discussion, Feb 22, 9:40 AM EST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EST SUN FEB 22 1998

FIRST BATCH OF CONVECTION OVR THE EXTRM WRN PTNS OF OUR FL CWA ATTM
AND PROPAGATING RPDLY NNE. MRNG SOUNDING AT JAX INDICATE LLVL DIR
SHEAR WITH 20KT ELY FLO AT 1000MB THEN BCMG SWLY ARND 25KT ABV 950MB.
TOR WATCH OVR WRN FL CTYS AND WOULD NOT BE SURPRISED ANOTHER ONE LTR
THIS AFTN TO ITS EAST AS FAVORABLE U/L DYNAMICS SHIFT ACROSS AREA.
HAVE UPDATED FL ZONE PACKAGE TO INCLUDE TOR WATCH ALSO AND BUMPED POPS
UP A NOTCH...OTRW CURRENT PACKAGE LOOKS TO BE ON TRACK.

MOBBS

In the hours before

Special weather statement, Feb 22, 11:54 AM EST, 5 hours 39 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222100-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATE...
1154 AM EST SUN FEB 22 1998

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR...ALACHUA
...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...HAMILTON...MARION
...NASSAU...PUTNAM...ST JOHNS...SUWANNEE...UNION COUNTIES.
ALSO...FOR ECHOLS...CLINCH...WARE...PIERCE...BRANTLEY...GLYNN...
CHARLTON AND CAMDEN COUNTIES.

A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE
AND GILCHRIST COUNTIES...

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN
AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A
WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE
NORTH OF THE AREA THIS EVENING. A SQUALL LINE AND ASSOCIATED BAND
OF STRONG TO SEVERE THUNDERSTORMS WILL RACE OVER NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA EARLY THIS AFTERNOON. GUSTY WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THIS LINE AS IT
TRACKS EAST OVER THE AREA. RAINFALL AMOUNTS FROM THE STORM WILL
AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2
TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAY'S STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY
MID AFTERNOON AND CONTINUE THROUGH THE EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM
Special weather statement, Feb 22, 4:22 PM EST, 1 hour 11 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-230315-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED...
422 PM EST SUN FEB 22 1998

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
ALACHUA...MARION...PUTNAM AND FLAGLER COUNTIES.

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK EASTWARD
OVER THE NORTHCENTRAL FLORIDA PENINSULA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS...HAIL AND TORNADOES.

ELSEWHERE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS CONTINUE.

A LOW PRESSURE SYSTEM NOW LOCATED IN SOUTHERN MISSISSIPPI WILL
TRACK NORTHEAST TONIGHT. AN ASSOCIATED FRONT WILL SLOWLY WORK EAST
OVER THE AREA WITH RAIN TAPERING OFF FROM THE WEST LATE TONIGHT.
ADDITIONAL RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO
ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS INTO THE EVENING
WITH THE STRONGEST LOCATED TO THE SOUTH OF ST AUGUSTINE.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THE EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM
Special weather statement, Feb 22, 4:22 PM EST, 1 hour 11 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-230315-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED...
422 PM EST SUN FEB 22 1998

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
ALACHUA...MARION...PUTNAM AND FLAGLER COUNTIES.

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK EASTWARD
OVER THE NORTHCENTRAL FLORIDA PENINSULA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS...HAIL AND TORNADOES.

ELSEWHERE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS CONTINUE.

A LOW PRESSURE SYSTEM NOW LOCATED IN SOUTHERN MISSISSIPPI WILL
TRACK NORTHEAST TONIGHT. AN ASSOCIATED FRONT WILL SLOWLY WORK EAST
OVER THE AREA WITH RAIN TAPERING OFF FROM THE WEST LATE TONIGHT.
ADDITIONAL RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO
ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS INTO THE EVENING
WITH THE STRONGEST LOCATED TO THE SOUTH OF ST AUGUSTINE.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THE EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:17 AM ESTSevere Thunderstorm WarningJAXClinch, Echols98 min
Feb 22, 11:54 AM ESTSevere Thunderstorm WarningJAXCharlton, Ware91 min
Feb 22, 1:04 PM ESTSevere Thunderstorm WarningJAXCamden61 min
Feb 22, 1:10 PM ESTFlash Flood WarningJAXCamden, Charlton6 hr
Feb 22, 1:17 PM ESTSevere Thunderstorm WarningJAXGlynn58 min
Feb 22, 4:55 PM ESTFlash Flood WarningJAXClinch, Echols4 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.